Tennessee, 2013

High Wind in Tennessee, November 1, 2013

November 1, 2013 · NWS MRX · 5 events in 5 counties and zones

A strong cold front triggered high non-thunderstorm winds across the mountains. Gusts as high as 89mph at Cover Mountain near Gatlinburg.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$63,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A strong cold front triggered high non-thunderstorm winds across the mountains. Gusts as high as 89mph at Cover Mountain near Gatlinburg. Also, a wind gust of 78mph was measured at the NOAA wind tower at the Camp Creek Elementary School at Camp Creek. Gusts up to 60mph were also reported at the at the UT Field Station in Greenbrier. In addition, a gust up to 55mph was recorded at Look Rock near Maryville. Also a gust up to 50mph was reported at Cades Cove near Townsend. Most of the wind damage was reported at Smoky National Park where multiple trees were downed on the roads and 2 vehicles in the park where damaged by the falling trees. The rest of the area had trees and powerline downed by the high wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Oct 31, 11:48 PM EST, 12 minutes earlier.

Area forecast discussion, Oct 31, 11:48 PM EST, 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1248 AM EDT FRI NOV 1 2013

.DISCUSSION...REPORTS OF MANY TREES DOWN IN THE GREAT SMOKY MTN
NATIONAL PARK JUST BEFORE MIDNIGHT...WITH COVE MTN REPORTING GUSTS
OVER 80 MPH. OTHER GUSTS TO 60 MPH OR A BIT HIGHER ALSO NOTED IN
THE SMOKIES AND FOOTHILLS. OPTED TO UPGRADE THE EASTERN MTNS AND
FOOTHILLS TO A HIGH WIND WARNING THROUGH 7AM EDT.

REST OF FORECAST GRIDS AND PRODUCTS UPDATED...DUE TO CURRENT TEMPS
RUNNING 5 TO 12 DEGREES ABOVE HOURLY GRID VALUES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             70  46  65  40  62 /  30  10  10   0   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  71  44  61  38  57 /  30  10  30  10   0
OAK RIDGE, TN                       71  44  61  38  58 /  30  10  30   0   0
TRI CITIES AIRPORT, TN              69  41  58  35  53 /  40  10  50  20   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 7 AM EDT THIS MORNING FOR THE FOLLOWING
     ZONES: CHEROKEE...CLAY.

TN...HIGH WIND WARNING UNTIL 7 AM EDT THIS MORNING FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     JOHNSON...NW BLOUNT...NORTH SEVIER...NORTHWEST CARTER...
     NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST MONROE...
     SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST
     GREENE...SOUTHEAST MONROE...UNICOI...WASHINGTON TN.

     WIND ADVISORY UNTIL 7 AM EDT /6 AM CDT/ THIS MORNING FOR THE
     FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...
     CLAIBORNE...EAST POLK...GRAINGER...HAMBLEN...HAMILTON...
     HANCOCK...HAWKINS...JEFFERSON...KNOX...LOUDON...MARION...
     MCMINN...MEIGS...MORGAN...RHEA...ROANE...SCOTT TN...
     SEQUATCHIE...SULLIVAN...UNION...WEST POLK.

VA...WIND ADVISORY UNTIL 7 AM EDT THIS MORNING FOR THE FOLLOWING
     ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

&&

TG
Hazardous weather outlook, Oct 31, 5:34 AM EST, 18 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
634 AM EDT THU OCT 31 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-011045-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
634 AM EDT THU OCT 31 2013 /534 AM CDT THU OCT 31 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

A COLD FRONT WITH A STRONG WINDS WILL MOVE ACROSS THE TENNESSEE
RIVER VALLEY LATE TODAY AND TONIGHT. MOST OF THE SHOWERS AND
THUNDERSTORMS ASSOCIATED WITH THIS COLD FRONT ARE EXPECTED TO
AFFECT THE SOUTHERN APPALACHIAN REGION AFTER SUNSET. SOME STRONG
TO SEVERE THUNDERSTORMS WILL STILL BE POSSIBLE...DUE TO THE STRONG
WINDS EXPECTED ALONG THE COLD FRONT. A WIND ADVISORY IS IN EFFECT
FOR HIGHER ELEVATIONS OF EAST TN...SOUTHWEST VA AND EXTREME
SOUTHWEST NC.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Johnson

When
November 1, 12:00 AM EST to 3:00 AM EST
Where
Johnson forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.455, -81.852 (the zone’s center; the record gives no point)

Law enforcement personnel reported high wind caused power outages along Crackers Neck Road 6 miles south-southwest of Mountain City.

High Wind, Cocke/Smoky Mountains

When
November 1, 1:00 AM EST to 4:00 AM EST
Where
Cocke/Smoky Mountains forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
35.925, -83.121 (the zone’s center; the record gives no point)

Law enforcement personnel reported several trees by the high wind in Cosby.

High Wind, Southeast Monroe

When
November 1, 2:00 AM EST to 5:00 AM EST
Where
Southeast Monroe forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.443, -84.253 (the zone’s center; the record gives no point)

Law enforcement personnel reported several trees by the high wind across the county. Power outages were seen in both Tellico Plains and Madisonville.

High Wind, Southeast Carter

When
November 1, 3:00 AM EST to 5:00 AM EST
Where
Southeast Carter forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.293, -82.127 (the zone’s center; the record gives no point)

Law enforcement personnel reported several trees by the high wind across the county.

High Wind, Sevier/Smoky Mountains

When
November 1, 4:00 AM EST to 7:00 AM EST
Where
Sevier/Smoky Mountains forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Park/Forest Service
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

Park service personnel reported multiple trees by the high wind in the park. Two vehicles were damaged by trees falling in the campground. Newfound Gap and Little Rivers Roads were closed. .

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476939, 476940, 476941, 476942, 476943.